Enbrel site reaction


I was diagnosed with RA two years ago after being diagnosed with a "catchall" inflammatory arthritis for even more years back. I've been taking Enbrel Sure Click shots for about 11 months now and have had the obligatory red and issue site reactions that have gone away shortly after I give myself a shot. In the past 3 months I've had an odd reaction happen that my Rheumy can't explain. I've developed constant large red spots (light red like a rash) on the sides of my thighs on both legs...directly perpendicular from where I give myself a shot each week on the front of my thigh....it just doesn't go away, and the majority of the time...it doesn't itch. I've been rotating back and forth between left and right thighs when giving myself a shot (as directed). I'm currently on Sulfazalazine, Methotrexate, Hydrochloroquine, etc., etc..most of which I've been on for over two years, so those medications are not to blame. Has anyone else experienced this side effect? And if so, what did your Rheumy have to say about it?

7 Replies

  • I have not had this before, I inject enbrel and have used it since 2012. Have you shown this rash to your gp to see their take on it, it may be something else and not related to the injection.

  • Hi Georje. I have shown it to my doctor and he's not seen a secondary reaction this with Enbril Sure Clicks. He has me putting Cortisone cream on it every day and it's still not going away.

  • Hello, I've experienced something fairly similar since starting Enbrel. I've developed two round red marks that look like I've burnt myself, they go a darker red then very slowly disappear, they are not sore and do not itch! They are not at my injection site but appear on the side of my body that I've injected. I've had several doctors look at them and nobody can tell me what they are, I'm currently off Enbrel whilst they decide what to do...maybe to see a dermatologist they look like site reactions but appear on my arms. It's very odd but my gut feeling is that its a weird reaction to Enbrel!

  • Can you try injecting Wmbrel into your abdomen?

    Give the thighs a rest for a bit. See if you develop the same thing on and em, if you do then it probably is related to the injections.

    ( *Enbrel) the med directions can show you where on abdomen you can inject.

  • I really don't want to...but it's worth a "shot" :). Thanks for reminding me that there's an option.

  • :)

  • Hi

    I've been using Enbrel since 2008 and like you had the small site reaction that disappeared soon after. However, last summer I had a large reaction area (tea plate size +) and then small 'hive-like' spots/lumps which came out in sympathy on both thighs. I left off the Enbrel for one dose as a Rheumy appointment was close.

    I was told that it was likely to be the preservative in the medication as the amount varies from batch to bath. The suggestion was to persevere as it would probably calm down with a different batch. That seems to be what has happened. With the last injection there was no reaction at all. I hope it works that way for you.

    Your Rheumy is aware of this and is monitoring you so any severe reaction should be picked up.

    Good Luck. Jude

You may also like...